Tennessee, 2018High Wind in Tennessee, December 27, 2018
December 27, 2018 · NWS MRX · 6 events in 2 counties and zones
A strong storm system that moved from the Central Plains northeast through the Great Lakes states with a very tight gradient of pressure from the deep low pressure center to a strong ridge of high pressure over the Eastern United States generated strong mountain wave winds across the Southern Appalachian region.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system that moved from the Central Plains northeast through the Great Lakes states with a very tight gradient of pressure from the deep low pressure center to a strong ridge of high pressure over the Eastern United States generated strong mountain wave winds across the Southern Appalachian region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 27, 6:40 AM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Dec 27, 6:40 AM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
640 AM EST Thu Dec 27 2018
.AVIATION...The main concern through the period is strengthening low-
level jet (850mb jet of 65-70kts) over the next 24 hours. The
strengthening winds may produce LLWS at all TAF sites. Eventually
the strong winds will mix to the surface by late morning and
afternoon. Gusts over 25kts are possible at TYS and possibly CHA.
Flight conditions at CHA will soon become marginal MVFR as moisture
and isentropic lift move across the Tennessee Valley. Ceiling will
lower to 2-3kft with scattered showers. TYS and TRI will have
strong downslope winds that will keep cigs higher and generally VFR
through the forecast. There will be an increasing chance of showers
after 06Z.
.SHORT TERM...(Today through Friday)...
Interesting and active forecast the next 36 hours as a strong
300mb jet moves across the Ohio/Tennessee Valleys tonight and
Friday morning. The right entrance region of the jet will move
across the Tennessee Valley and southern Appalachians with
pronounced divergence aloft. The strongest dynamic lift from the
direct circulation from jet will be between 06-15Z Friday. This
upward forcing will coincide with a slow moving boundary moving
across the area. Given the strength of the synoptic forcing and
elevated instability, isolated thunder is possible with PWs near
max climatology for late December.
These factors along with favorable warm cloud precipitation
processs due to high freezing levels will set the stage for
locally heavy rainfall. Given the ground is already saturated most
locations, there is a threat of flash flooding. Only limiting
factor is downslope winds into the northern and central valley
which will lower QPF amounts there. However, the Pigeon and French
Broad Rivers all already forecast to go to flood.
Besides the heavy rain, the strong southerly low-level jet (850mb
winds of 65-75kts) and favorable thermodynamic profile will set
the stage for very windy conditions for the east Mountains and
adjacent foothills. Places like Cove Mountains and Camp Creek
could see wind gusts in excess of 70 mph. Across the rest of the
higher terrain and Plateau, windy conditions developing today as
well.
The dynamics from the system will move east of the area Friday
afternoon with rain diminishing in coverage and intensity.
.LONG TERM...(Friday Night through Wednesday)...
The gist of it...the long term continues to look active.
Persistent troughing over the western United States will leave the
southeastern states open to Gulf moisture. After a dry start to
the long term period Friday night through Saturday, rain returns
on Sunday followed by another shot of heavy rains on Monday. Given
the rainy pattern we've been in, expect that the heavy rainfall
expected on Monday will result in some flooding concerns. Will
address these at a later date.
A cold front will be east of the forecast area by late Friday night,
finally stalling out to our south and east on Saturday. This will
allow for dry conditions Friday night through Saturday. Temperatures
will cool slightly under the influence of high pressure to our
northwest, but no strong push of cold continental air will be seen
so still expect above normal temperatures Friday night through
Saturday night.
Late Saturday night and into Sunday morning the stalled front to our
south will begin to lift back north as a southern stream
trough/cutoff low over southern Arizona begins to shift east.
Surface winds will be southerly during this time, but aloft winds
will be largely parallel to the frontal boundary so do not expect
the northward progression of the warm frontal boundary to be very
quick on Sunday. As a result, rainfall should be largely confined to
areas near the frontal boundary and will favor areas south of the I-
40 corridor. On Monday the southern stream trough over the desert
southwest will eject into the plains. This should push the warm
front northward through the CWA, with a widespread quarter to half
inch of rain expected. However, heavy rains are expected as the cold
front moves into the region Monday night. Given the flooding
concerns over the next 24 to 36 hours, and lack of a prolonged dry
spell, would imagine that hydrologic concerns will be present early
next week as well. Another 1-3 inches of rain in the heavier spots
does not seeem unreasonable for the Sunday night through
Monday night time frame.
Another dry spell is expected to round out the long term period for
Tuesday into Wednesday. Models look to be on repeat though, with
another western trough setting up by late Tuesday. Wouldn't be
surprised to see rain return by the mid to late week time frame next
week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 55 53 65 42 / 70 100 100 10
Knoxville McGhee Tyson Airport, TN 58 54 64 42 / 40 90 100 10
Oak Ridge, TN 55 53 62 41 / 50 100 90 10
Tri Cities Airport, TN 54 51 62 42 / 30 90 100 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch from this evening through Friday afternoon for
Cherokee-Clay.
Wind Advisory from noon today to 1 PM EST Friday for Cherokee-
Clay.
TN...High Wind Warning from 10 AM this morning to 1 PM EST Friday for
Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-
Northwest Carter-Sevier Smoky Mountains-Southeast Carter-
Southeast Greene-Southeast Monroe-Unicoi.
Flash Flood Watch from this evening through Friday afternoon for
Anderson-Bledsoe-Blount Smoky Mountains-Bradley-Campbell-
Claiborne-Cocke Smoky Mountains-East Polk-Grainger-Hamblen-
Hamilton-Hancock-Hawkins-Jefferson-Johnson-Knox-Loudon-
Marion-McMinn-Meigs-Morgan-NW Blount-North Sevier-Northwest
Carter-Northwest Cocke-Northwest Greene-Northwest Monroe-
Rhea-Roane-Scott TN-Sequatchie-Sevier Smoky Mountains-
Southeast Carter-Southeast Greene-Southeast Monroe-Sullivan-
Unicoi-Union-Washington TN-West Polk.
Wind Advisory from 7 AM EST /6 AM CST/ this morning to 7 AM EST
/6 AM CST/ Friday for Bledsoe-Campbell-Marion-Morgan-Scott
TN-Sequatchie.
Wind Advisory from noon today to 1 PM EST Friday for East Polk.
VA...Flash Flood Watch from this evening through Friday afternoon for
Lee-Russell-Scott-Washington-Wise.
Wind Advisory from noon today to 1 PM EST Friday for Russell-
Washington-Wise.
&&Hazardous weather outlook, Dec 27, 3:40 AM EST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
340 AM EST Thu Dec 27 2018
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-281000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
340 AM EST Thu Dec 27 2018 /240 AM CST Thu Dec 27 2018/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAYS ONE and TWO...Today through Friday
Windy conditions are expected Today through Friday morning across
the Cumberland Plateau and also in the East Tennessee mountains
and foothills. Wind gusts to around 40 mph are expected across
the plateau, while wind gusts over the east Tennessee mountains
and adjacent foothills will reach up to 70 mph. Winds will begin
to subside late Thursday night into Friday morning.
Additionally, between this evening and Friday morning, moderate to heavy
rainfall will move into the east Tennessee, southwest Virginia,
and far western North Carolina. The heaviest rain is likely to
fall across the Plateau, central and southern Tennessee Valley and
far western North Carolina, south of the interstate 40 corridor.
Rainfall amounts of 2 to 3 inches are expected with the heaviest
rainfall occurring Friday morning. Saturated soils, warm
temperatures, and snow pack left at higher elevations, excessive
runoff will be a concern.
.DAYS THREE THROUGH SEVEN...Saturday through Tuesday
Another round of heavy rain is expected on Monday. Rainfall
amounts of 1 to 3 inches are forecast, with the heaviest amounts
favoring areas largely south of the I-40 corridor. Given the
persistent rainy pattern of late, additional heavy rains increases
the concern for the possibility of flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but reports of wind damage
or flooding are encouraged.
High Wind, Sevier/Smoky Mountains
- When
- December 27, 10:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A 62 mph wind gust was recorded three miles east southeast of Wears Valley at the Cove Mountain wind tower.
High Wind, Southeast Greene
- When
- December 27, 11:00 AM EST
- Where
- Southeast Greene forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
A 59 mph wind gust was recorded at Camp Creek at the meteorological tower.
High Wind, Southeast Greene
- When
- December 27, 12:00 PM EST
- Where
- Southeast Greene forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
An 83 mph gust was recorded at the meteorological tower at Camp Creek.
High Wind, Sevier/Smoky Mountains
- When
- December 27, 3:00 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
An 85 mph wind gust was recorded three miles east southeast of Wears Valley on Cove Mountain at the Cove Mountain wind tower.
High Wind, Southeast Greene
- When
- December 27, 6:48 PM EST
- Where
- Southeast Greene forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
A tree was reported downed on a home near the intersection of Camp Creek Road and Old Mountain Road.
High Wind, Sevier/Smoky Mountains
- When
- December 27, 9:00 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 86 kt (99 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
An 86 mph wind gust was recorded three miles east southeast of Wears Valley at the Cove Mountain wind tower.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, December 27 to 28, 20181 injured · $4.8 million · EF0 · 49 events
- Blizzard and Winter Storm in Kansas, December 27, 20181 death · 50 kt wind · 19 events
- Flash Flooding in Mississippi, December 27 to 28, 2018$3.3 million · 3 events
- Flash Flooding and Damaging Wind in Alabama, December 27 to 28, 2018$810,000 · 52 kt wind · 4 events
- Flash Flooding and Flood in Louisiana, December 27 to 28, 2018$500,000 · 4 events
- Tornadoes and Flash Flooding in Louisiana, December 27, 2018$33,000 · EF1 · 8 events
- Damaging Winds in Louisiana, December 27, 20181 injured · $50,000 · 50 kt wind · 6 events
- Strong Wind in Illinois, December 27, 2018$19,000 · 19 events
- Blizzard and Heavy Snow in New Mexico, December 27 to 29, 201827 events
- Damaging Winds in Mississippi, December 27 to 31, 2018$27,000 · 50 kt wind · 6 events
- Blizzard in South Dakota, December 27 to 28, 201825 events
- Strong Wind in Tennessee, December 27, 2018$25,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791915, 791916, 791914, 791913, 791918, 791917.